What Are Brain Zaps?

They usually happen as a result of discontinuing antidepressants.

Medication is most often beneficial for many people with depression and anxiety. Antidepressants—typically in the form of selective serotonin reuptake inhibitors (SSRIs) and selective serotonin and norepinephrine reuptake inhibitors (SSNRIs)—work by balancing the chemicals in your brain called neurotransmitters, some of which affect your moods and emotions.

But, like any medication, antidepressants can also have side effects like nausea, weight gain, and fatigue, though they're often temporary. One thing many don't realize, however, is that going off of antidepressants can also cause side effects.

Technically, the experience of these side effects is called antidepressant withdrawal—or antidepressant discontinuation syndrome—and the symptoms usually include irritability, anxiety, and feeling like you have the flu, Philip R. Muskin, MD, former secretary of the American Psychiatric Association and professor of psychiatry at New York Presbyterian/Columbia University Medical Center, previously told Health.

Antidepressant withdrawal symptoms, in general, are quite common. According to an October 2019 review in the UK journal Addictive Behaviors, as many as half of the people taking antidepressants will have some withdrawal symptoms in general when they stop taking them or lower the dose of their meds—and almost half of those folks will rate those symptoms as severe.

Of note, among the list of withdrawal symptoms is one unusual symptom: occurrences called "brain zaps." Not everyone will experience them, but here's more about brain zaps.

What Are Brain Zaps?

The medical community didn't really recognize brain zaps until the late 1990s, Brian Barnett, MD, an addiction psychiatrist at Cleveland Clinic, told Health. The term brain zaps isn't necessarily the technical name for this event, but it's the one that has stuck, Dr. Barnett added.

"People used to call them electrical shocks [or] brain shivers, but it seems like brain zaps have taken over the terminology," Dr. Barnett said. Dr. Barnett said that, essentially, people get brain zaps—which reportedly feel like "an electrical sensation in the brain"—after they stop the use of antidepressants.

Though there is not a lot of research on the side effect, a February 2022 The Primary Care Companion for CNS Disorders study offered more insight about brain zaps. Researchers gathered data from questionnaires completed by 2,346 participants who shared their experiences with taking antidepressants and found that 42.5% of the individuals indicated that they had had brain zaps.

Beyond participants reporting that brain zaps felt like an electric sensation, they also offered descriptions of the zaps such as them being "nonelectric vibratory sensations" and "momentary change[s] in consciousness." Some participants even said that the zaps were audible and visible.

Dr. Barnett explained that there was some speculation that brain zaps might be triggered when a person, who has recently stopped taking antidepressants, moves their eyes from side to side. The February 2022 article supported this thought, with most participants noting that triggers were usually due to any movements as well as eye or head movements specifically, with stress or anxiety and exhaustion following behind.

What Else To Know About Brain Zaps

Brain zaps are common among patients who suddenly stop taking antidepressants (or forget to take them for a few days), Dr. Barnett said. Researchers from the February 2022 article found that, per their treating physician's recommendation, people restarting the same medications was completely helpful for 56.6% of the participants or continuing (not stopping or skipping) medications was completely helpful for 38.9% of the participants.

The participants from the study in The Primary Care Companion for CNS Disorders also indicated that the brain zaps were overwhelming (17%) and significant (40%) concerning their quality of life. But even if you do start experiencing brain zaps after you stop taking antidepressants, the problem shouldn't plague you for too long.

While some patients have reported experiencing brain zaps for years, Dr. Barnett said, "I would say [for] the vast majority of people, they typically resolve" within a month.

Much more research needs to be done on brain zaps for healthcare providers to fully understand why they happen and what can be done to prevent them. But if you've experienced brain zaps, are worried about discontinuing your medication for the risk of brain zaps, or are hesitant to start a medication for the same reason, your best bet is to talk to your healthcare provider to figure out a discontinuation plan (or treatment plan) that's best for you.

Was this page helpful?
Related Articles